Can Inhaling Therapies Lead to Fungal Infections?

can inhaling therapies lead to fungal infections

If you suffer from asthma, your physician may prescribe steroid inhalation therapies. While these treatments have proven very effective for many, some people experience significant side effects. Among them is the occurrence of fungal infection. As a result, we ask: can inhaling therapies lead to fungal infections?

What is Corticosteroids Inhalation Therapy?

Ironically, because inhaled drugs cause less side effects than those taken orally, physicians prefer prescribing corticosteroids inhalation therapy. But how does this treatment cause fungal infections?

When you inhale the corticosteroids, they suppress your immune system, thus controlling your asthma. However, some of them end up on your throat during the inhalation process. As a result, you may develop the fungal infection, thrush in your mouth and throat.

The steroids never make their way into your bloodstream because you are inhaling them, these steroids have a severe impact on the surface of your throat. Doctors are aware that the risks of you developing Candida albicans in your throat are increased.

This should answer your question can inhaling therapies lead to fungal infections? The good news is that there are several things you can do to prevent this from happening.

How Can You Prevent Oral Thrush When Prescribed Corticosteroid Therapy?

If you are worried about getting oral thrush as a side effect of corticosteroid therapy, there are a number of preventative measures you can take:

  • Rinse your mouth thoroughly after using an inhaler
  • Gargling after inhaler use
  • Use a spacer device together with a metered dose inhaler
  • Taking antifungal lozenges

Speak to your physician if you are worried about getting a fungal infection.

Final Thoughts

So, can inhaling therapies lead to fungal infections? Your doctor will tell you, that yes, they can. However, she/he may prescribe antifungal lozenges and will tell you how to prevent them.